Funnel Cloud, Walker
- When
- May 5, 6:08 PM CST
- Where
- Walker County, Oakman
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
A funnel cloud was reported near Oakman just off SR 69.
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 5, 12:56 PM CST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 156 PM CDT MON MAY 05 2003 VERY LITTLE CHANGES EXPECTED THIS WEEK. UNSTABLE AND MOIST ATMOSPHERE WILL WAIT FOR AFTERNOON TEMPS TO OVERCOME THE INVERSION... THEN ISOLATED TO SCATTERED STORMS WILL POP. THIS SHOULDNT BE A PROBLEM WITH AFTERNOON TEMPS EXPECTED TO RANGE FROM THE MID 80S TO NEAR 90 THROUGH THE EXTENDED. THERE IS ONE DAY WHERE I WONT MENTION ISOLATED STORMS...AND THATS THURSDAY. ALL OTHERS WILL HAVE STORM WORDING OF SOME TYPE. BHM 71 84 70 87/ 70 50 30 40 MGM 72 87 71 91/ 40 40 30 30 .BHM...NONE.
ALZ011>015-017>050-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ALABAMA CONTINUES TO REMAIN IN A VERY WARM AND UNSTABLE AIRMASS THIS AFTERNOON...WITH THUNDERSTORMS MOVING WEST TO EAST GENERALLY ALONG AND NORTH OF INTERSTATE 20. AREAS GENERALLY ALONG AND NORTHWEST OF AN ALICEVILLE...TO TUSCALOOSA...TO JASPER LINE... ARE UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON THROUGH THE EVENING HOURS. ALL OTHER COUNTIES ...EXCEPT FAR SOUTHEAST...SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM ARE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THE AFTERNOON THROUGH THE EVENING HOURS ALSO. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE THROUGH THE EVENING HOURS...AS THE AIRMASS WILL CONTINUE TO REMAIN VERY UNSTABLE DUE TO DAYTIME HEATING INFLUENCES. KEEP TUNED TO LOCAL TELEVISION...RADIO...AND NOAA WEATHER RADIO THE REMAINDER OF THIS AFTERNOON AND TONIGHT FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY THROUGH SUNDAY...AS ALABAMA REMAINS IN A WARM AND UNSTABLE AIR MASS. THE COVERAGE AND SEVERITY OF EACH DAYS THUNDERSTORMS WILL BE LARGELY INFLUENCED BY WHAT HAPPENS THE DAY BEFORE. SO THERE REMAINS A RELATIVELY LOW DEGREE OF CONFIDENCE ON THE DETAILS OF WHICH DAYS ARE MORE FAVORED TO RECEIVE SEVERE WEATHER THAN OTHERS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING CONDITIONS THIS AFTERNOON AND TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
The Birmingham radar (KBMX), 86 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was reported near Oakman just off SR 69.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361514.